Alert archive / North Carolina / Beach Hazards Statements in 2020
Beach Hazards Statement 37, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Oct 2, 2020, 4:57 AM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Oct 2, 2020, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Oct 2, 2020, 4:57 AM EDT (08:57 UTC)
- In effect from
- Oct 2, 2020, 6:00 AM EDT
- Expired
- Oct 2, 2020, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 9.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2008 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
243 WHUS42 KILM 020857 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 457 AM EDT Fri Oct 2 2020 NCZ106-108-SCZ054-056-021700- /O.NEW.KILM.BH.S.0037.201002T1000Z-201003T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 457 AM EDT Fri Oct 2 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... * WHAT...Strong north to south longshore current expected. Also, a moderate risk of rip currents is forecast. * WHERE...In South Carolina, Coastal Horry and Coastal Georgetown Counties. In North Carolina, Coastal Pender and Coastal New Hanover Counties. * WHEN...Through this evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into. && $$ IGB
3 follow-up statements
772
WHUS42 KILM 021009
CFWILM
Coastal Hazard Message
National Weather Service Wilmington NC
609 AM EDT Fri Oct 2 2020
NCZ107-021700-
/O.NEW.KILM.CF.Y.0089.201002T1400Z-201002T1700Z/
Inland New Hanover-
609 AM EDT Fri Oct 2 2020
...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO
1 PM EDT THIS AFTERNOON...
* WHAT...Up to one half foot of inundation above ground level
expected in low-lying areas near shorelines and tidal
waterways.
* WHERE...The lower Cape Fear River including downtown
Wilmington.
* WHEN...From 10 AM this morning to 1 PM EDT this afternoon.
* IMPACTS...The lowest parts of USS North Carolina Road and low
spots of Battleship Road begin to flood. Water begins to spread
out of the storm drains onto Water Street just south of Market
Street in downtown Wilmington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.
&&
Time of high total tides are approximate to the nearest hour.
Cape Fear River at Wilmington - Flood Stage 5.5 FT
MLLW Categories - Minor 5.5 ft, Moderate 6.7 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.0 ft, Major 5.3 ft
Total Total Departure
Day/Time Tide Tide from Norm Waves Flood
ft MLLW ft MHHW ft ft Impact
-------- --------- --------- --------- ------- --------
02/11 AM 5.5 0.8 0.8 1 Minor
02/11 PM 5.5 0.8 0.9 1 Minor
03/11 AM 5.6 0.9 1.0 1 Minor
04/12 AM 5.7 1.0 1.2 1 Minor
04/12 PM 5.7 1.0 1.1 1 Minor
05/12 AM 5.3 0.6 1.0 1 None
&&
$$
NCZ106-108-SCZ054-056-021700-
/O.CON.KILM.BH.S.0037.000000T0000Z-201003T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
609 AM EDT Fri Oct 2 2020
...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...
* WHAT...Strong north to south longshore current expected. Also,
a moderate risk of rip currents is forecast.
* WHERE...In South Carolina, Coastal Horry and Coastal
Georgetown Counties. In North Carolina, Coastal Pender and
Coastal New Hanover Counties.
* WHEN...Through this evening.
* IMPACTS...Longshore currents can sweep swimmers and surfers
into rip currents, piers, jetties, and other hazardous areas.
Often, if the longshore current is strong enough, it will sweep
swimmers off their feet, making it difficult to return to shore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain out of the water to avoid hazardous swimming conditions.
&&
$$234 WHUS42 KILM 021552 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 1152 AM EDT Fri Oct 2 2020 NCZ107-021700- /O.CAN.KILM.CF.Y.0089.000000T0000Z-201002T1700Z/ Inland New Hanover- 1152 AM EDT Fri Oct 2 2020 ...COASTAL FLOOD ADVISORY IS CANCELLED... River levels continue to drop, remaining below flood stage. $$ NCZ106-108-SCZ054-056-030000- /O.CON.KILM.BH.S.0037.000000T0000Z-201003T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 1152 AM EDT Fri Oct 2 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Strong north to south longshore current expected. Also, a moderate risk of rip currents is forecast. * WHERE...In South Carolina, Coastal Horry and Coastal Georgetown Counties. In North Carolina, Coastal Pender and Coastal New Hanover Counties. * WHEN...Through this evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
262 WHUS42 KILM 030016 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 816 PM EDT Fri Oct 2 2020 NCZ108-SCZ056-030930- /O.EXP.KILM.BH.S.0037.000000T0000Z-201003T0000Z/ /O.NEW.KILM.BH.S.0038.201003T1000Z-201004T0000Z/ Coastal New Hanover-Coastal Georgetown- 816 PM EDT Fri Oct 2 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT SATURDAY THROUGH SATURDAY EVENING... * WHAT...north to south longshore current expected. * WHERE...In South Carolina, Coastal Georgetown County. In North Carolina, Coastal New Hanover County. * WHEN...From 6 AM EDT Saturday through Saturday evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas.. PRECAUTIONARY/PREPAREDNESS ACTIONS... Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into. && $$ NCZ106-SCZ054-030130- /O.EXP.KILM.BH.S.0037.000000T0000Z-201003T0000Z/ Coastal Pender-Coastal Horry- 816 PM EDT Fri Oct 2 2020 ...BEACH HAZARDS STATEMENT HAS EXPIRED... Longshore current forecast will decrease to moderate strength for Saturday. Therefore the current Beach Hazards Statement has been expired. $$ VAO
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 2, 2:01 AM EDT, 2 hours 56 minutes earlier.
Area forecast discussion, Oct 2, 2:01 AM EDT, 2 hours 56 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 201 AM EDT Fri Oct 2 2020 .SYNOPSIS... A moisture starved cold front will move off the Carolina Coasts early today, and track offshore before stalling. Unseasonably cool temps will follow for the weekend. Low pressure will move NE along the stalled offshore front, passing by the Carolina Coasts Sun into Mon along with the chance for rain. High pressure will drop to the area by Tue accompanied with dry weather and a warming trend. A cold front will move through the region Wednesday night, followed by high pressure Thursday. && .NEAR TERM /THROUGH SATURDAY/... Sweeping cold front remains on tap to move across the coastal Carolinas this morning bringing a sharp change in wind direction to the north/northwest and keep cool conditions this afternoon in the low to mid 70s, which is on the order of 5 to 10 degrees below normal for early October. Conditions will remain similar heading into Saturday as a large scale upper level trough and associated jet stream keeps cool air from Canada pushing through the region. No precipitation is expected for the next 36 hours with limited cloud cover, although some clouds will be increasing heading into Saturday evening as a coastal low pressure system begins to develop. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... Deep layer SW flow will remain in place across the area through the period, as a mid and upper-level trough axis persists west of the Appalachians. Below 850 mb, flow will generally be out of the NE, resulting from broad high pressure moving across the northeastern states. The atmospheric column will remain generally dry between 700- 250 mb, with the exception of Sunday afternoon. During that time, a weak coastal low is expected to develop off the GA coast and lift northeast just off the Carolina coastline. This will result in chance PoPs for the eastern CWA Sunday afternoon and early evening before a mid-level shortwave pushes the moisture further offshore. The cool NE flow will keep nighttime temps roughly 2-6 degrees below climo (which is near 60), and daytime highs on Sunday 7-9 degrees below the normal of around 80. && .LONG TERM /MONDAY THROUGH THURSDAY/... Mid and upper flow flattens out on Monday, and surface high pressure will shift from the Upper Midwest to the Mid-Atlantic by Tuesday morning. The ridge will transition off the coast Tuesday ahead of a mid-level trough which will carve into the northeastern states on Wednesday and push a cold front through the area Wednesday night. High pressure will follow on Thursday. The net result through the period will be a deep layer of dry westerly flow, with no significant chance of rain foreseen at this time. Temperatures will climb towards climatological norms by midweek before falling off a few degrees behind the front on Thursday. && .AVIATION /06Z FRIDAY THROUGH TUESDAY/... VFR conditions for all terminals for the next 24 hours. A dry cold front to push across the area during the pre-dawn Friday hours and offshore by mid day Friday that will bring a wind shift to the north/northwest and occasional gusts to 20 kts mainly for inland terminals. A remote chance also exists for minor patchy ground fog for some airports until daybreak. Extended Outlook...Mainly VFR through the period. Exception will be possible MVFR at the coastal terminals Sun, dependent on how close the sfc low passes by as it moves NE long the stalled offshore front. && .MARINE... Through Saturday...Quick moving cold front this morning will bring a sharp wind shift to the north/northwest with sustained winds 15 to 20 kts with gusts as high as 25 kts, which could cause some concern for inexperienced mariners operating smaller vessels. The wind will gradually decrease to 10 to 15 kts heading into this afternoon as the cold front moves further offshore. North/northeast winds will increase to 15 to 20 kts with gusts up to 25 kts heading into Saturday afternoon as a surface coastal low pressure system develops to the south of the Cape Fear region coastal waters and will impact the area later this weekend. Significant wave heights between 2 and 4 feet today gradually increase closer to 3 to 5 feet Saturday with swell mainly from the southeast between 8 and 10 seconds. Saturday night through Tuesday...A ridge of surface high pressure will extend from the Mid-Atlantic states southwest across the interior Carolinas Saturday night into Sunday. A trough of low pressure will be stationary just offshore, and this will result in a moderate pressure gradient across the coastal waters yielding northeast winds of 15-20 knots. A chance of showers will also increase across the waters beginning in the predawn hours Sunday and continuing into Sunday evening. High pressure will build east Sunday night, and this will push rain chances further offshore, and weaken the gradient. Speeds should fall off to around 10 knots on Monday, but increase back to around 15 knots Tuesday as another weak trough begins to develop off the southeast coast. && .TIDES/COASTAL FLOODING...High astronomical tides will occur with each high tide for the next couple of days. The threat for minor flooding will exist for each successive high tide through Sat, however, tide gage forecasts for the next several high tides indicate less than 0.5 ft MLLW above the threshold of 5.5 ft MLLW. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...ILM NEAR TERM...MCK SHORT TERM...CRM LONG TERM...CRM AVIATION...MCK MARINE...MCK/CRM
Hazardous weather outlook, Oct 1, 11:52 PM EDT, 5 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 1152 PM EDT Thu Oct 1 2020 NCZ107-030400- Inland New Hanover- 1152 PM EDT Thu Oct 1 2020 This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. For Thursday through Saturday... Each successive high tide may require additional coastal flood advisories for the banks along the Lower Cape Fear River from Wilmington south. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-109-110-SCZ017-023-024-032-033-039-054>056-058- 059-030400- Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown- Central Horry-Northern Horry- 1152 PM EDT Thu Oct 1 2020 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-030400- Coastal Pender-Coastal New Hanover- 1152 PM EDT Thu Oct 1 2020 ...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 6 AM EDT FRIDAY THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-030400- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 1152 PM EDT Thu Oct 1 2020 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. dch
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 6:09 AM EDT | Coastal Flood Advisory | ILM | New Hanover | 6 hr |
Nearby
Beach Hazards Statements in North Carolina, 2020Beach Hazards Statements in South Carolina, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.